Alert archive / Minnesota / Wind Chill Advisories in 2022
Wind Chill Advisory 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Jan 18, 2022, 3:04 AM CST for 7 counties in South Dakota; 5 counties in Iowa; 8 counties in Minnesota. It took effect at Jan 19, 2022, 12:00 AM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2022, 3:04 AM CST (09:04 UTC)
- In effect from
- Jan 19, 2022, 12:00 AM CST
- Expired
- Jan 19, 2022, 1:27 PM CST
- In force
- 13 hr
- Issued by
- NWS Sioux Falls, SD
Counties Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860 WWUS43 KFSD 180904 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 304 AM CST Tue Jan 18 2022 MNZ071-072-SDZ039-040-181800- /O.NEW.KFSD.WC.Y.0004.220119T0600Z-220119T1800Z/ Lincoln-Lyon-Kingsbury-Brookings- 304 AM CST Tue Jan 18 2022 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...In South Dakota, Kingsbury and Brookings Counties. In Minnesota, Lincoln and Lyon Counties. * WHEN...From midnight tonight to noon CST Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ001>003-013-014-MNZ080-081-089-090-097-098-SDZ055-056-062- 181800- /O.NEW.KFSD.WC.Y.0004.220119T0900Z-220119T1800Z/ Lyon-Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Lake-Moody-Minnehaha- 304 AM CST Tue Jan 18 2022 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. This includes the tribal lands of the Flandreau Santee Sioux Tribal Nation. * WHEN...From 3 AM to noon CST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
7 follow-up statements
918 WWUS43 KFSD 181828 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1228 PM CST Tue Jan 18 2022 MNZ071-072-SDZ039-040-190230- /O.CON.KFSD.WC.Y.0004.220119T0600Z-220119T1800Z/ Lincoln-Lyon-Kingsbury-Brookings- 1228 PM CST Tue Jan 18 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...In South Dakota, Kingsbury and Brookings Counties. In Minnesota, Lincoln and Lyon Counties. * WHEN...From midnight tonight to noon CST Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ001>003-013-014-MNZ080-081-089-090-097-098-SDZ055-056-062- 190230- /O.CON.KFSD.WC.Y.0004.220119T0900Z-220119T1800Z/ Lyon-Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Lake-Moody-Minnehaha- 1228 PM CST Tue Jan 18 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. This includes the tribal lands of the Flandreau Santee Sioux Tribal Nation. * WHEN...From 3 AM to noon CST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
585 WWUS43 KFSD 182004 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 204 PM CST Tue Jan 18 2022 SDZ038-054-190415- /O.EXA.KFSD.WC.Y.0004.220119T0900Z-220119T1800Z/ Beadle-Miner- 204 PM CST Tue Jan 18 2022 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Beadle and Miner Counties. * WHEN...From 3 AM to noon CST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ071-072-SDZ039-040-190415- /O.CON.KFSD.WC.Y.0004.220119T0600Z-220119T1800Z/ Lincoln-Lyon-Kingsbury-Brookings- 204 PM CST Tue Jan 18 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...In South Dakota, Kingsbury and Brookings Counties. In Minnesota, Lincoln and Lyon Counties. * WHEN...From midnight tonight to noon CST Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ001>003-013-014-MNZ080-081-089-090-097-098-SDZ055-056-062- 190415- /O.CON.KFSD.WC.Y.0004.220119T0900Z-220119T1800Z/ Lyon-Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Lake-Moody-Minnehaha- 204 PM CST Tue Jan 18 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. This includes the tribal lands of the Flandreau Santee Sioux Tribal Nation. * WHEN...From 3 AM to noon CST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
826 WWUS43 KFSD 190323 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 923 PM CST Tue Jan 18 2022 MNZ071-072-SDZ039-040-191130- /O.CON.KFSD.WC.Y.0004.220119T0600Z-220119T1800Z/ Lincoln-Lyon-Kingsbury-Brookings- 923 PM CST Tue Jan 18 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 34 below zero. * WHERE...In South Dakota, Brookings and Kingsbury Counties. In Minnesota, Lyon and Lincoln Counties. * WHEN...Until noon CST Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ001>003-013-014-MNZ080-081-089-090-097-098-SDZ038-054>056-062- 191130- /O.CON.KFSD.WC.Y.0004.220119T0900Z-220119T1800Z/ Lyon-Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Beadle-Miner-Lake-Moody-Minnehaha- 923 PM CST Tue Jan 18 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 32 below zero. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. This includes the tribal lands of the Flandreau Santee Sioux Tribal Nation. * WHEN...From 3 AM to noon CST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
982 WWUS43 KFSD 190905 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 305 AM CST Wed Jan 19 2022 IAZ021-022-032-191800- /O.NEW.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/ Cherokee-Buena Vista-Ida- 305 AM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Cherokee, Buena Vista and Ida Counties. * WHEN...From 6 PM this evening to noon CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056- 191800- /O.EXT.KFSD.WC.Y.0004.000000T0000Z-220120T1800Z/ Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Brookings-Moody- 305 AM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...In South Dakota, Brookings and Kingsbury Counties. In Minnesota, Lyon and Lincoln Counties. * WHEN...Until noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ001-SDZ038-039-054-055-062-191800- /O.CON.KFSD.WC.Y.0004.000000T0000Z-220119T1800Z/ Lyon-Beadle-Kingsbury-Miner-Lake-Minnehaha- 305 AM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...In South Dakota, Brookings and Kingsbury Counties. In Minnesota, Lyon and Lincoln Counties. * WHEN...Until noon CST Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
958 WWUS43 KFSD 191318 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 718 AM CST Wed Jan 19 2022 IAZ001-SDZ038-039-054-055-062-191800- /O.CON.KFSD.WC.Y.0004.000000T0000Z-220119T1800Z/ Lyon-Beadle-Kingsbury-Miner-Lake-Minnehaha- 718 AM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central and southeast South Dakota and northwest Iowa. * WHEN...Until noon CST Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056- 192300- /O.CON.KFSD.WC.Y.0004.000000T0000Z-220120T1800Z/ Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Brookings-Moody- 718 AM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central South Dakota, northwest Iowa and southwest Minnesota. This includes the tribal lands of the Flandreau Santee Sioux Tribal Nation. * WHEN...Until noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ021-022-032-192300- /O.CON.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/ Cherokee-Buena Vista-Ida- 718 AM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Ida, Cherokee and Buena Vista Counties. * WHEN...From 6 PM this evening to noon CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
206 WWUS43 KFSD 191805 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1205 PM CST Wed Jan 19 2022 IAZ001-SDZ038-039-054-055-062-191915- /O.EXP.KFSD.WC.Y.0004.000000T0000Z-220119T1800Z/ Lyon-Beadle-Kingsbury-Miner-Lake-Minnehaha- 1205 PM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY HAS EXPIRED... $$ IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056- 200215- /O.CON.KFSD.WC.Y.0004.000000T0000Z-220120T1800Z/ Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Brookings-Moody- 1205 PM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central South Dakota, northwest Iowa and southwest Minnesota. This includes the tribal lands of the Flandreau Santee Sioux Tribal Nation. * WHEN...Until noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ021-022-032-200215- /O.CON.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/ Cherokee-Buena Vista-Ida- 1205 PM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Cherokee, Buena Vista and Ida Counties. * WHEN...From 6 PM this evening to noon CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
286 WWUS43 KFSD 191927 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 127 PM CST Wed Jan 19 2022 IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056- 200400- /O.CAN.KFSD.WC.Y.0004.000000T0000Z-220120T1800Z/ /O.EXA.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/ Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Brookings-Moody- 127 PM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central South Dakota, northwest Iowa and southwest Minnesota. This includes the tribal lands of the Flandreau Santee Sioux Tribal Nation. * WHEN...From 6 PM this evening to noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ001-012-SDZ039-055-062-200400- /O.EXA.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/ Lyon-Sioux-Kingsbury-Lake-Minnehaha- 127 PM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...In South Dakota, Kingsbury, Lake and Minnehaha Counties. In Iowa, Lyon and Sioux Counties. * WHEN...From 6 PM this evening to noon CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ021-022-032-200400- /O.CON.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/ Cherokee-Buena Vista-Ida- 127 PM CST Wed Jan 19 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Ida, Cherokee and Buena Vista Counties. * WHEN...From 6 PM this evening to noon CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 10:23 PM CST, 4 hours 41 minutes earlier.
Area forecast discussion, Jan 17, 10:23 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1023 PM CST Mon Jan 17 2022 .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 237 PM CST Mon Jan 17 2022 Winds and temperatures will be the focus through Wednesday, with big changes on the way as a potent arctic front pushes southeast through the region. Tonight and Tuesday remain on the mild side, as a warm front lifts northeast across the forecast area tonight. Valley areas look to remain decoupled through much of the night, though the mild air mass will still hold lows in the 20s, perhaps a bit colder around the Iowa Great Lakes/Spencer area. In contrast, increasing southwest to west flow aloft behind the warm front will allow temperatures at higher elevations, and in favored downslope areas, to warm through the latter half of the night. This will set the stage for another day of well above normal highs on Tuesday, though just how warm is still somewhat uncertain, as models vary a bit with the timing of the arctic front. 12Z runs of the GFS/ECMWF are more aggressive in pushing the 925mb front to near Highway 20 by late afternoon, while NAM/Canadian remain 3-6 hours slower. In either case, 925mb projected temps push close to +10C by 18Z along the Missouri River Valley, which should support readings in the lower to perhaps mid 50s in these snow free areas before the front crashes the party. Bigger questions across our northern and eastern areas, owing to uncertainty of frontal timing and effect of lingering snow cover, respectively. Generally holding highs in the upper 30s-mid 40s in these areas for now, but low level mixing could support warmer readings if the front arrives slower. Similar to previous arctic boundaries earlier this winter season, will likely see a sharper temperature drop than the current hourly temperature grids depict, as difficult to capture these dramatic changes even 24 hours out from the event. In any case, temperatures just continue to plummet through Tuesday night as the strongest cold advection passes through, with readings expected to reach the single digits above or below zero most areas by Wednesday morning. The cold advection and strong pressure rises behind the arctic boundary will lead to a windy Tuesday night, though at this time, winds across our forecast area currently look to remain shy of advisory criteria. Regardless, still see potential for gusts 35 to 40 mph much of the night. Combined with the plummeting temperatures, should see wind chill values fall into the teens and 20s below zero by Wednesday morning. Most likely will need wind chill headlines in parts of the forecast area, mainly near/north of a Huron-Sioux Falls-Spencer line as it stands now. The much larger question is whether the strong winds will be able to substantially move the lingering snowpack across our eastern counties. While not as warm as areas farther west, temperatures in these eastern areas have been able to climb several degrees above freezing yesterday and today, with similar mild highs expected Tuesday ahead of the arctic front. Gusts to 40 mph may be able to break up a thin crust enough to allow for low drifting in open areas, but seems less likely that the snowpack will become lofted enough to significantly reduce visibility with blowing snow. Will maintain some patchy blowing/drifting snow along/east of the Buffalo Ridge, and into the Iowa Great Lakes, but currently not anticipating to see headline-worthy blowing snow conditions. Wednesday will remain on the breezy side, but gradually less so than Tuesday night, as the strong cold advection/pressure rises shift off to the southeast. That said, temperatures will struggle to recover from early morning lows, with daytime highs expected to range from near zero in southwest MN, to 10-15F through the Missouri River Valley. .LONG TERM...(Wednesday Evening through Monday) Issued at 237 PM CST Mon Jan 17 2022 Very cold conditions continue into Thursday as a cold surface high traverses the Northern Plains. The high will slowly move off to the southeast through the day, keeping below average high temperatures from the single digits along and east of I- 29 to the teens and low 20s to the west. WAA at 850 mb will intensify ahead of the next coming wave on Friday. Lights snow will be possible along with gusty southerly winds as the wave rotates through the region. Have left 20-30% PoPs to account for any uncertainty regarding the timing of the wave. High temperatures will warm to the 20s and 30s from east to west. The wave moves through by Saturday morning, ending any possible snow showers/flurries. Despite northwest flow ahead of an incoming surface high, high temperatures look to remain in a similar range to Friday. Model solutions begin to diverge for Sunday as the GFS shows a stronger and more progressive wave and the Euro and Canadian depict a weaker and slower wave. Given the uncertainty, have decided to leave the NBMs 10% PoPs in place. Confidence is not high enough to discuss any details for Monday due to the global models showing different possibilities. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1018 PM CST Mon Jan 17 2022 A bit of patchy fog showing up across portions of SW MN and NW IA late this evening with this potential continuing into the daybreak hours Tuesday morning. Current expectation is for this to remain away from the TAF sites. Winds above the surface increase late tonight into the morning hours Tuesday resulting in LLWS along/north of I-90. By mid to late morning, will start to see some of this higher momentum air work toward the surface with gusts around or in excess of 30 kts by the late afternoon hours. Wind direction will also veer through the day from south to west to eventually northwest behind an incoming cold front. Finally, MVFR stratus will make its way into SW MN by late afternoon/early evening Tuesday with some potential to clip KHON/KFSD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...Meyers AVIATION...Kalin
Hazardous weather outlook, Jan 17, 9:35 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 935 PM CST Mon Jan 17 2022 IAZ001-012-020-021-031-032-NEZ013-014-SDZ038-039-050-052>055-057>071- 190345- Lyon-Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Beadle- Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln-Bon Homme-Yankton-Clay-Union- 935 PM CST Mon Jan 17 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwesterly winds will be possible Tuesday afternoon and evening, with gusts between 35 to 45 mph possible at times. Much colder temperatures return Tuesday night, with wind chills in negative teens to 20s possible by daybreak Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-SDZ040-056- 190345- Osceola-Dickinson-O'Brien-Clay-Buena Vista-Lincoln-Lyon-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Moody- 935 PM CST Mon Jan 17 2022 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...Tonight. Patchy fog may locally reduce visibility at times overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwesterly winds will be possible Tuesday afternoon and evening, with gusts between 35 to 45 mph possible at times. As a result, patchy blowing/drifting snow occur, especially in areas of higher elevation. Much colder temperatures return Tuesday night, with wind chills in negative teens to 20s possible by daybreak Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Chill Advisories in Minnesota, 2022Wind Chill Advisories in South Dakota, 2022Wind Chill Advisories in Iowa, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.